How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask A. Schuyler, NP Your Own Question
A. Schuyler, NP
A. Schuyler, NP, Nurse Practitioner
Category: Health
Satisfied Customers: 15941
Experience:  Board Certified NP, MS, RN. 25 years private practice & hospitalist
Type Your Health Question Here...
A. Schuyler, NP is online now
A new question is answered every 9 seconds

can hair dye affect liver function tests

Customer Question

I had a liver function test several weeks ago and stopped taking my cholesterol medicine, the test had been 75 after 2 weeks it went to 55, still not taking the drugs the test is now 100
Submitted: 9 years ago.
Category: Health
Expert:  A. Schuyler, NP replied 9 years ago.


Could you tell me a little more?

What liver function test exactly had been 75, then 55, and now 100? There are a number of liver function tests.

What cholesterol drug were you taking and why did you stop?

Why do you tink hair dye would affect LFTs?

Customer: replied 9 years ago.
My ast was the liver function test, also my alt my doctor did not tell me what the current alt is.
the cholesterol drugs were genfibrozil (for years) then changed to lipitor, when I started having leg cramps it was changed to zetia, leg cramps continued so i stopped all meds 1 month ago after first stopping ast went down to 55 and is now up to 100, the only thing foreign I had used just before the test was dying my hair.
Expert:  A. Schuyler, NP replied 9 years ago.


In some people statins such as Lipitor can cause the muscle cramps you experienced, and also an increase in AST and ALT. The liver function tests usually return to normal within weeks of stopping the medication.

There are also a lot of other things that can cause abnormal liver function tests. Among them are hepatitis B and C, alcohol or drug use (such as Tylenol), fatty liver (very common), muscle injury, and a number of others. The hair dye couldn't have caused the increase in AST and ALT. I'm sure your doctor will be drawing more blood samples to determine exactly what is the cause in your case.

Meanwhile, you should avoid alcohol and Tylenol (acetaminophen). If the cause is found to be fatty liver, then losing weight if you are overweight, and following a healthy diet with lots of fruits and vegetables, lean protein, fiber from whole grains and plenty of liquids will help, as will moderate exercise such as brisk walking 30 minutes a day.

The levels of AST you experienced are not highly elevated and it sounds like your primary care provider is doing everything exactly right. So you can stop worrying about your hair color being the culprit, and enjoy being whatever color you like.

Schuyler, MSN, RN, ANP

A. Schuyler, NP and other Health Specialists are ready to help you
Customer: replied 9 years ago.
Thanks so much for your advice you have really eased my mind, I am a person who always thinks there can only be one answer and that is the worst possible one. So thank you for giving me other possibilities to consider I appreciate you so much for this. Linda
Expert:  A. Schuyler, NP replied 9 years ago.